Purchase this article with an account.
Y. H. Yoon, H. Chung, J.-G. Kim, J.-Y. Lee, J. Lim; Early Detection of Tamoxifen Maculopathy Using 3-Dimensional, High-Resolution Oct (3D OCT-1000). Invest. Ophthalmol. Vis. Sci. 2008;49(13):4707. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To describe fundus and optical coherence tomography (Topcon, 3D OCT-1000) findings in cases of breast cancer treated with low-dose tamoxifen and of tuberculosis treated with ethambutol.
About 100 patients who were referred to the ophthalmologic clinic from 2006 to 2007 with tamoxifen or ethambutol treatment were examined dilated fundus examination, OCT (Topcon, 3D OCT-1000), fluorescein angiography (FA), standard ERG and visual field examination.
In 8 patients who have taken a cumulative dose of 2.4 - 10.4 g of tamoxifen, the dose of which has not been reported to cause any toxicity or morphologic change of retina, with only mild visual symptom or without symptom, OCT revealed one or several foveolar cystoid spaces with or without focal disruption of the photoreceptor transition zone. The size of these cystoid spaces tends to increase as the amount of cumulative dose increased. There was no evidence of macular edema or thickening. Instead, macular thinning was found in three patients. FA showed foveolar hyperfluorescence with varying degrees. No specific abnormalities were found in dilated fundus examination, standard ERG or visual field examination. In one patient with ethambutol treatment, focal disorganization of the photoreceptor transition zone was found in OCT.
On the contrary to well-described typical tamoxifen retinopathy with longterm, high dose of cumulative tamoxifen treatment, patients with very low dosetamoxifen treatment can have visual symptom related to foveolar cystoid spaces and/or macular thinning. 3D OCT seems to have the advantage of finding earlier changes such as tiny intraretinal cysts or transition line defect in patients with very low dose of tamoxifen treatment. All physicians should be aware of the potential ocular toxicity associated with tamoxifen even lower dose than conventional treatment currently used. Baseline ophthalmologic evaluations and follow-up monitoring of any ocular complaints that arise during therapy are needed. Ethambutol could also cause toxic maculopathy as well as optic neuropathy.
This PDF is available to Subscribers Only